Overview of Diuretics

Original article by Tom Leach | Last updated on 28/5/2014
Printer-friendly version

Managing diuretics

It is common for a patient on diuretics to become hypokalaemic. This is dangerous because it predisposes to arrhythmias. It may also precipitate encephalopathy in those with liver failure.
You can reduce the risk by taking potassium chloride supplements, or by taking potassium sparing diuretics. The KCl supplements have to be taken in large quantities, which irritates the stomach.
However, the risk posed by hypokalaemia is often overrated by clinciains, and as such, potassium sparing diuretics and potassium supplements are often given when they are not needed. It is best to give them only in at risk patients.
  • In cases of emergency, IV potassium can be given, but this can lead to fatal hyperkalaemia, and the patients may suffer arrhythmias from this also.
 
The risk of hypokalaemia is greatest in:
  • Those on thiazide (as opposed to loop) diuretics
  • Those on a high dose of diuretic
  • Those with a co-existing high aldosterone secretion, such as those with cirrhosis or nephrotic syndrome.
 

Uses of diuretics